Alabama, 2020Lightning Strike in Alabama, September 28, 2020
September 28, 2020 · NWS HUN · 1 event in 1 county or zone
A 14-year old male was struck by lightning at the 1500 block of Neel School Road. Little information was available.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 14-year old male was struck by lightning at the 1500 block of Neel School Road. Little information was available. Time and location of strike were confirmed by NOAA's NCEI Severe Weather Data Inventory.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 28, 12:19 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 28, 12:19 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
119 PM CDT Mon Sep 28 2020
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 1002 AM CDT Mon Sep 28 2020
The well-advertised cold front is approaching the doorstep of NW
Alabama this morning, with a broken line of showers and thunderstorms
ahead of the front. This activity will traverse the region through
the day today, with a few stronger storms possible this afternoon.
The main threat will be for borderline-severe wind gusts, though this
should be very isolated, at best.
A vast majority of the incoming precipitation is showery in nature,
though a line of storms is trying to hold together just west the KGWX
radar. Right now, this is the part of the line to watch, but it is
well below severe limits at this time. Later in the day, shear
values creep upward as you head east of the Interstate-65 corridor,
so this will be something to keep an eye on on the happen chance the
storms are able to utilize those values and try to rotate.
Otherwise, a relatively benign fropa is expected with showers and a
few storms here or there (some of which may become strong to
borderline-severe). The main change with the update this morning was
to update the PoPs for today to make them more in line with radar
trends/expectations thru this evening. Storms will end from west to
east by/after 00Z tonight, with some light rain maybe wrapping around
overnight. Lows Tuesday morning will fall into the lower 50s.
.SHORT TERM...(Tonight through Wednesday)
Issued at 405 AM CDT Mon Sep 28 2020
The front in most guidance slows its eastward movement tonight.
This is mainly due to a very amplified ridge off the eastern
seaboard. This will likely keep scattered to likely rain chances in
the forecast, primarily east of the I-65 corridor. Further west rain
will be much more spotty.
The parent low (associated with the front) over the eastern Great
Lakes region moves more to the north on Tuesday. As it does so, a
closed low forms along the trough axis of the front and moves
quickly southeastward. Very strong forcing is associated with this
feature and as it moves into northern Alabama during the afternoon
hours, and models show some elevated and surface instability
associated with it. The atmosphere will be fairly moisture starved by
that time. However, given the strong forcing and with some lingering
moisture east of the I-65 corridor included scattered showers and
isolated thunderstorms in forecast on Tuesday. It should be a bit
chilly compared to what we have been used to with stronger cold air
advection continuing behind the front. Cloudy conditions and highs
only in the lower to mid 60s are expected.
Tuesday night the upper low pushes well east of the area into the
Carolinas. This should put an end to any lingering precipitation.
Even drier air will push into the area with lows dropping into the
mid to upper 40s. Despite the return of sunshine, highs will struggle
to climb to around 70 degrees in most locations on Wednesday.
.LONG TERM...(Wednesday night through Sunday)
Issued at 405 AM CDT Mon Sep 28 2020
The extended part of the forecast will be characterized by fair
weather and a bout of below normal temperatures as we head into early
October. In wake of a strong cold front earlier in the week, a cool,
dry air mass will filter into the area. This will result in
temperatures running as much as 10-20 degrees lower than normal for
this time period (especially by the weekend). Thursday may well be
the warmest day as plenty of sunshine will allow temperatures to at
least warm into the low to perhaps mid 70s in the somewhat modified
air mass. On Friday, a stronger push of cold air will arrive as a
secondary lobe of energy will rotate around a parent upper low over
the Great Lakes into this Ohio valley. This will sent a dry cold
front into the region, bringing in some Canadian air into the area.
This stronger push of cold air will serve to magnify this cool, dry
air mass and result in some of the coolest temperatures we have seen
since early last Spring. Highs will struggle to climb above the lower
to mid 60s on Friday and Saturday, with some areas on the Cumberland
Plateau only reaching the upper 50s. Crisp and cool weather is
expected overnight thanks to the clear conditions and dry air mass,
with lows in the lower 40s being common. As the center of the surface
high shifts slightly to the east on Sunday, we may get a little air
mass modification as winds briefly veer to the SW, allowing highs to
return to around 70 degrees.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 100 PM CDT Mon Sep 28 2020
MVFR conds will prevail at both KMSL/KHSV thru the afternoon as
showers and a few storms ahead of a cold front push across the
region. Winds will gust up to 20kts at times ahead of the front, with
winds becoming northwesterly in the wake of the front. Wind gusts up
to 15kts will be possible through the evening hours, with winds
subsiding after midnight to arnd the 5kt range. Low clouds will push
off to the E this evening, giving way to OVC clouds arnd 8-10kft
between 29/08-12Z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...12
SHORT TERM...KTW
LONG TERM...AMP.24
AVIATION...12
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 28, 8:09 AM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
909 AM CDT Mon Sep 28 2020
ALZ001>010-016-TNZ076-096-097-291100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
909 AM CDT Mon Sep 28 2020
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Scattered thunderstorms will be possible this afternoon, with a few
storms capable of 40-60 mph wind gusts. Storms will end from west to
east this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Isolated thunderstorms will be possible Tuesday, with gusty winds
possible.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
12
Lightning, Morgan
- When
- September 28, 1:36 PM CST
- Where
- Morgan County, 2.12 mi NNE of Pumpkin Center
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -87.072
A 14-year old male was struck by lightning at the 1500 block of Neel School Road. Little information was available, but the injury was not believed to be serious. Time and location of strike were confirmed by NOAA's NCEI Severe Weather Data Inventory.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 28 to 29, 20202 deaths · 2 events
- Rip Current in American Samoa, September 28, 20202 deaths · 1 event
- Frost and Freeze in Colorado, September 28 to 29, 20205 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 28, 20203 events
- Damaging Winds in Louisiana, September 28, 202056 kt wind · 2 events
- Waterspouts in Gulf of Mexico, September 28, 20202 events
- Damaging Wind and Lightning Strike in Puerto Rico, September 28, 2020$2,000 · 2 events
- High Wind in Texas, September 28, 202055 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 28, 20201 event
- Damaging Wind in Louisiana, September 28, 2020$5,000 · 50 kt wind · 1 event
- Damaging Wind in Tennessee, September 28, 2020$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921277.